Serotonin Syndrome Precipitated by Escitalopram

Authors

  • Deshna H. Lad1 , Harsha Makwana2 , Vidhi Shah3 , Supriya D. Malhotra4 , Pankaj Patel5

DOI:

https://doi.org/10.37506/ijfmt.v14i3.10330

Keywords:

Depression , Adverse drug reaction(ADR) , Escitalopram , Pharmacovigilance , Serotonin Syndrome

Abstract

Depression is characterized by symptoms like sad mood, loss of interest and pleasure, low energy,

worthlessness, guilt, psychomotor retardation or agitation, change in appetite and/or sleep and suicidal

thoughts, etc. It may be a unipolar or a bipolar cyclic disorder in which cycles of mood swings from mania to

depression occur over time. Fluoxetine, Fluvoxamine, Paroxetine, Sertraline, Citalopram and Escitalopram

are the various SSRIs( Selective Serotonin Reuptake Inhibitors) preferred as first line of drug in such

conditions. Among the SSRIs, Escitalopram exerts a highly selective, potent, and dose-dependent inhibitory

effect on the human serotonin transport. By inhibiting the reuptake of serotonin into presynaptic nerve

endings, this drug enhances the activity of serotonin in the central nervous system. Herein we report a case

of a 82 year old male who presented with altered sensorium, tachycardia, hypertension and restlessness

to emergency department of our hospital. Patient was known case of Adjustment disorder with Depressed

mood and was on treatment with Tablet Escitalopram 10 mg OD and Tablet Zolpidem 10 mg OD since 1

month. Patient overdosed himself with 4 Escitalopram tablets of 10 mg. He presented with features similar

to serotonin syndrome.

Author Biography

Deshna H. Lad1 , Harsha Makwana2 , Vidhi Shah3 , Supriya D. Malhotra4 , Pankaj Patel5

1 Post Graduate Student, Department of Pharmacology, 2Associate Professor, Department of Emergency Medicine, 3 Post graduate Student, Department of Emergency Medicine, 4 Professor and Head, Department of Pharmacology, 5Dean, Smt. NHL Medical College, Ahmedabad, India

Published

2020-07-30

How to Cite

Deshna H. Lad1 , Harsha Makwana2 , Vidhi Shah3 , Supriya D. Malhotra4 , Pankaj Patel5. (2020). Serotonin Syndrome Precipitated by Escitalopram. Indian Journal of Forensic Medicine & Toxicology, 14(3), 79-82. https://doi.org/10.37506/ijfmt.v14i3.10330